Alert archive / Illinois / Special Weather Statements in 2020
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Mar 28, 2020, 3:21 AM CDT for Carroll County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 3:21 AM CDT (08:21 UTC)
- Expired
- Mar 28, 2020, 3:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Quad Cities, IA
County Carroll County, IL
The radar
The Quad Cities radar (KDVN), 69 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 512 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
658 WWUS83 KDVN 280821 SPSDVN Special Weather Statement National Weather Service Quad Cities IA/IL 321 AM CDT Sat Mar 28 2020 ILC015-IAC045-097-280845- Carroll-Jackson-Clinton- 321 AM CDT Sat Mar 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARROLL...SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON COUNTIES UNTIL 345 AM CDT... At 321 AM CDT, a strong thunderstorm was located near Savanna, or near Mount Carroll, moving east at 45 mph. Nickel size hail is possible with this storm. Locations impacted include... Mount Carroll, Savanna, Lanark, Shannon, Sabula, Chadwick, Argo Fay, Thomson, South Sabula Lake Park, Wacker, Center Hill and Ideal. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4196 9017 4209 9020 4220 8969 4201 8969 TIME...MOT...LOC 0821Z 253DEG 37KT 4205 9009 $$ McClure
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Mar 28, 1:00 AM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 28, 1:00 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 100 AM CDT Sat Mar 28 2020 ...06Z AVIATION UPDATE... .SYNOPSIS... Issued at 330 PM CDT Fri Mar 27 2020 Latest sfc analysis/MSAS was indicating a currently quasi- stationary boundary from west-to-east acrs central MO into southwest KS, while cyclogenesis was blossoming over central into southeast CO...this low to be the main cyclone that rolls out acrs central/north central IA by Sat evening. A severe storm scenario looms for tomorrow afternoon to the lee of this feature. && .SHORT TERM...(This Evening through Saturday) ISSUED AT 330 PM CDT Fri Mar 27 2020 Tonight...Still appears to be a elevated shower/storm scenario north of the MO boundary that will probably make little retreat headway north through Sat morning. Isolated to sctrd lighter showers and a possible thunderstorm based around H85 MB will continue to develop and fester through the evening, before a more robust H85 LLJ of 25-35 KTs warm-moist conveyor's it's way up over the front and impinge on an elevated boundary along the same layer. Convergent WAA wing from H9 to H85 focuses acrs the southern third of the CWA and that's where the chance for more robust storms cell may fire after mid evening with the potentail of marginally severe size hail, looking at low to mid layer MUCAPES of 1000-1500+ J/KG, lapses rates of 6.5 C/KM and strong storm layer shear. But a few of the latest run CAMs migrate that axis toward I80 or even north after 2 AM and into early Sat morning. This while the action decreases south of I80. A hail potential switches to the north toward dawn, but probably sub-severe size by then. As for rainfall amounts, its appears less by 12z Sat than previous indications and model runs. Most of the CWA may see a general 0.25 to half inch. With the brunt of the mid to late evening action south of I80, areas of the northwestern CWA may only get a tenth or two. This while a precipital water feed(PWAT) of 1 to 1.3 inches still may fuel localized swaths up to 1 inch under passing storm clusters or areas that get hit a few times by nocturnal convection. Besides the storms, there may be some fog development north of the front with increasing DPTs and areas where east winds decrease for a period and converge. Would hope that despite a favorable direction, that the wind speeds themselves hold up enough to prevent widespread dense fog production worthy of a headline. Saturday morning...The MO warm front starts to retreat northward possibly into the southern CWA by late morning, but still hindered in progression by east-northeast 10-20 MPH post frontal LLVl flow. As the sfc low deepens toward 990 MB and rolls to near Omaha by noon, see a scenario where we still have to deal with sctrd elevated storms north of the warm front for much of Sat morning, and a lingering chance for hail and localized heavy downpours. Then the attention turns to... Saturday afternoon...Closed upper low deepening close to 540 dam over northwest IA by evening, but models still don't suggest it to negatively tilt. Still a dynamic synoptic scale scenario as 150 KT upper jet rounds the bend and "exit region noses" right acrs the DVN CWA by late afternoon. Much will depend on the northward extent the warm front makes it to allow portion of warm moist sector with low to mid 60 sfc DPTs to skirt acrs the southeast half or more of the fcst area(how far northwest will it make it?), and timing of southwest LLVL flow surge from approaching dry slot with dry-line like effects on it's advancing edge, to fuel a developing line of broken generally north to south oriented storm cells/supercells somewhere acrs the CWA. How far east this occurs, how far north the warm front makes it, all questions and lingering uncertainty. Deep mainly southwest speed shear profiles of 70-90+ KTs are troubling, but back LLVLs for tornadic or funnel development to the sfc may not be there except when encountering the warm front or other discontinuity boundaries. With such strong flow profiles,the storms will be very fast moving over 50 KTs and thus short residence windows when encountering boundaries. This may make for more short- lived tornadoes, as opposed to long trackers. If there are too many cells in a broken line, see the scenario where community outflow boundaries merge and act as inflow interrupters, decreasing more lengthy severe threats. But more discrete and separated cells will still be trouble, it not for a tornado still able to produce damaging wind gusts and large hail with rear dry slot interaction. One other question, looking at fcst vertical profiles and soundings there appears some lack of more robust CAPE and depth to fuel such high shear profiles. Have scene another similar scenario several years ago in a high risk window where the shear was too much/not enough deep CAPE and tore storms apart before they could better organize. Many questions and uncertainty ongoing, but still have to respect the rare Moderate risk in portions of our area tomorrow. Trusted old fashion 12z run MCS tool with it's tornadic shear profile is targeting SPC's Moderate bullseye really well, but wonder if a bit more southeast adjustment may be warranted in later updates. High temps well up in the 60s to mid 70s possible in heart of the afternoon dry slot-warm sector, and as for rainfall, the afternoon cells will look to be scattered and very fast moving limiting dumping too much rain in a spot for a period of time despite ongoing high PWATs of 1 to 1.4 inches. The heavier rain threat may be in the north half of the CWA Sat morning with storm clusters still north of the retreating(or trying to retreat) warm front. Over all, tonight and Sat 24 hour rainfall amounts now look to be lower, with widespread 0.50 to 1 inch amounts by 00z Sunday, some areas less. But the high PWATs also support a few localized swaths of 1-2 inches acrs areas that can get in on repeat thunderstorm clusters, such as along a temporary stalled warm front scenario late tonight into Sat morning. Behind passing storms, southwest dry slot winds may gust close to advisory level late afternoon into early evening. .LONG TERM...(Saturday Night through next Friday) ISSUED AT 330 PM CDT Fri Mar 27 2020 Key Messages: 1. Severe thunderstorms should be ending across the area at the beginning of the period. 2. Wind gusts to 50 mph could be possible Saturday night into Sunday. 3. There are additional chances for precip late in the period. Discussion: Ongoing severe thunderstorms are likely at the beginning of the period. Most of these storms will likely be in the eastern CWA and exiting. Supercells are expected with all potential threats of severe weather. On the backside of this system, strong advection of pressure gradient will lead to winds sustained 25 to 35 mph with gusts as high as 50 mph. Expect this to peak sometime in the morning before waning off by the afternoon. We will likely need a wind advisory for these winds. After this period, expect temperatures in the 40s with rather quiet weather. Into next week, model momentum fields vary much and thus lead to low confidence in possible systems. As such, we have a period of extended pops in the long term forecast. As we get closer to the event, expect the actual window for pops to get smaller. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) ISSUED AT 1254 AM CDT Sat Mar 28 2020 IFR to LIFR conditions with pockets of VLIFR expected to persist through this morning in low clouds, fog, drizzle and also rounds of showers and some storms. This afternoon expect rapid changes, as a low pressure system advances toward the area allowing the warm front to surge northward, and followed quickly by a cold front. Conditions will likely improve to MVFR and VFR in the warm sector with winds gusting from SSE at 15-25+ kts. Instability will also be increasing allowing for scattered strong to possibly severe storms forming and moving quickly ahead of a cold front. All hazards are possible with the storms. In addition, conditions will likely drop to IFR in the strongest storms. The window for these potentially severe storms will likely be an hour or two at most at the terminals. In the wake of the cold front, very windy conditions are expected to develop late this afternoon and evening with surface winds from W/SW likely becoming sustained at 20-30 kts and gusting possibly 40-45 kts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Gibbs AVIATION...McClure
Hazardous weather outlook, Mar 27, 4:37 PM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 437 PM CDT Fri Mar 27 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 437 PM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...LATE AFTERNOON AND TONIGHT A slight risk for severe thunderstorms continues for counties generally along and south of Interstate 80 from late tonight into early Saturday morning. The primary threats are large hail and lightning. These storms will also produce locally heavy downpours. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. Additional widespread rainfall through Saturday could lead to renewed rises on area rivers, including the Mississippi River, and possibly higher crest levels into early next week. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY There is a risk of severe storms Saturday across the entire area. The Storm Prediction Center is maintaining a moderate risk of severe storms south and east of a line from Sterling, Illinois to Muscatine, Iowa and to Keokuk, Iowa. This includes much of west central Illinois. Thunderstorms will be ongoing at sunrise Saturday. The storms are then expected to push north of Interstate 80 through late morning. Some of these morning storms may be strong, and an isolated severe storm cannot be ruled out. Severe storms are expected to develop after 1 PM CDT Saturday afternoon, and then sweep eastward through 8 PM Saturday evening. Damaging winds and large hail are expected. Isolated tornadoes are also possible. The storms on Saturday afternoon will be fast moving so there will be less time to react to an approaching storm. Strong southwesterly gradient winds may gust up to 45 mph late Saturday afternoon and evening. Then west to northwest sustained winds of 25 to 35 mph with gusts potentially up to 50 mph are expected on Sunday. The windy conditions will promote an elevated fire danger late Saturday afternoon and again on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight and is likely on Saturday. 12
In the hours before
Special weather statement, Mar 28, 1:05 AM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
105 AM CDT Sat Mar 28 2020
IAC031-095-103-107-113-280645-
Cedar-Keokuk-Johnson-Linn-Iowa-
105 AM CDT Sat Mar 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CEDAR...
NORTHEASTERN KEOKUK...NORTHERN JOHNSON...SOUTHEASTERN LINN AND
SOUTHERN IOWA COUNTIES UNTIL 145 AM CDT...
At 104 AM CDT, a strong thunderstorm was located near Williamsburg,
or 13 miles southeast of Marengo, moving northeast at 50 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Iowa City, Coralville, North Liberty, Mount Vernon, Williamsburg,
Lisbon, Solon, Tiffin, Ely, North English, Swisher, Oxford,
Shueyville, Bertram, Parnell, Millersburg, Oakdale, Lake Macbride
State Park, Newport and Windham.
This includes the following highways...
Interstate 80 in Iowa between mile markers 218 and 243.
Interstate 380 between mile markers 1 and 13.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4200 9145 4181 9132 4152 9186 4149 9213
4160 9223
TIME...MOT...LOC 0604Z 235DEG 41KT 4164 9191
UttechSpecial weather statement, Mar 28, 1:37 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
137 AM CDT Sat Mar 28 2020
IAC107-183-280700-
Keokuk-Washington-
137 AM CDT Sat Mar 28 2020
...A STRONG THUNDERSTORM WILL AFFECT KEOKUK AND WEST CENTRAL
WASHINGTON COUNTIES UNTIL 200 AM CDT...
At 136 AM CDT, a strong thunderstorm was located near Hayesville, or
8 miles southwest of Sigourney, moving northeast at 45 mph.
Half inch hail is likely with this storm.
Locations impacted include...
Sigourney, Hedrick, Delta, South English, Harper, Martinsburg,
Kinross, Hayesville, Keota, Webster, Lancaster, Keokuk County Expo,
Lake Belva Deer Park, Yenruogis County Park and Talleyrand.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4130 9241 4151 9204 4134 9185 4116 9222
4116 9238 4120 9241
TIME...MOT...LOC 0636Z 234DEG 41KT 4124 9231
McClureLocal storm report, Mar 28, 1:38 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
138 AM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM FLASH FLOOD DAVENPORT 41.56N 90.60W
03/28/2020 SCOTT IA DEPT OF HIGHWAYS
NUMEROUS ROADS CLOSED ACROSS THE CITY DUE TO
FLASH FLOODING.
&&Special weather statement, Mar 28, 2:29 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
229 AM CDT Sat Mar 28 2020
IAC031-045-280800-
Cedar-Clinton-
229 AM CDT Sat Mar 28 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CEDAR AND
NORTHWESTERN CLINTON COUNTIES UNTIL 300 AM CDT...
At 229 AM CDT, a strong thunderstorm was located over Lowden, or 12
miles northeast of Tipton, moving northeast at 45 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Lowden, Wheatland, Delmar, Welton, Toronto and Walnut Grove Park.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4190 9051 4179 9095 4187 9098 4203 9065
4203 9063
TIME...MOT...LOC 0729Z 244DEG 38KT 4185 9092
McClureSpecial weather statement, Mar 28, 2:44 AM CDT, 37 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 244 AM CDT Sat Mar 28 2020 IAC031-103-139-163-280815- Cedar-Scott-Johnson-Muscatine- 244 AM CDT Sat Mar 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CEDAR...WEST CENTRAL SCOTT...EAST CENTRAL JOHNSON AND NORTHWESTERN MUSCATINE COUNTIES UNTIL 315 AM CDT... At 244 AM CDT, a strong thunderstorm was located over West Liberty, or 7 miles south of West Branch, moving northeast at 45 mph. Half inch hail is likely with this storm. Locations impacted include... Durant, West Liberty, Wilton, Bennett, Nichols, Atalissa, Rochester, Stockton, Muscatine County Fairgrounds, Moscow and Sunbury. This includes Interstate 80 in Iowa between mile markers 259 and 279. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4147 9135 4158 9141 4182 9099 4158 9085 TIME...MOT...LOC 0744Z 244DEG 37KT 4157 9130 McClure
Special weather statement, Mar 28, 3:21 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 321 AM CDT Sat Mar 28 2020 ILC015-IAC045-097-280845- Carroll-Jackson-Clinton- 321 AM CDT Sat Mar 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARROLL...SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON COUNTIES UNTIL 345 AM CDT... At 321 AM CDT, a strong thunderstorm was located near Savanna, or near Mount Carroll, moving east at 45 mph. Nickel size hail is possible with this storm. Locations impacted include... Mount Carroll, Savanna, Lanark, Shannon, Sabula, Chadwick, Argo Fay, Thomson, South Sabula Lake Park, Wacker, Center Hill and Ideal. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4196 9017 4209 9020 4220 8969 4201 8969 TIME...MOT...LOC 0821Z 253DEG 37KT 4205 9009 McClure
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 9:13 PM CDT | River Flood Watch | DVN | Dubuque | 61 hr |
| Mar 27, 11:51 PM CDT | Flash Flood Warning | DVN | Muscatine, Scott | 4 hr |
| Mar 28, 12:35 AM CDT | Special Weather Statement | DVN | Iowa | 25 min |
| Mar 28, 1:05 AM CDT | Special Weather Statement | DVN | Iowa, Johnson | 40 min |
| Mar 28, 1:37 AM CDT | Special Weather Statement | DVN | Keokuk | 23 min |
| Mar 28, 1:53 AM CDT | Severe Thunderstorm Warning | DVN | Keokuk, Washington | 26 min |
| Mar 28, 2:29 AM CDT | Special Weather Statement | DVN | Clinton | 31 min |
| Mar 28, 2:44 AM CDT | Special Weather Statement | DVN | Cedar | 31 min |
| Mar 28, 2:55 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 35 min |
| Mar 28, 3:57 AM CDT | Special Weather Statement | DVN | Jefferson | 33 min |
| Mar 28, 4:21 AM CDT | Special Weather Statement | DVN | Louisa | 24 min |
| Mar 28, 5:19 AM CDT | Special Weather Statement | DVN | Iowa | 26 min |
| Mar 28, 10:52 AM CDT | River Flood Warning | DVN | Dubuque, Jackson | 22 days |
| Mar 28, 10:52 AM CDT | River Flood Warning | DVN | Clinton, Scott | 24 days |
| Mar 28, 10:52 AM CDT | River Flood Warning | DVN | Lee | 21 days |
| Mar 28, 11:21 AM CDT | Special Weather Statement | DVN | Washington | 24 min |
| Mar 28, 11:25 AM CDT | River Flood Watch | DVN | Clinton | 21 days |
| Mar 28, 11:25 AM CDT | River Flood Watch | DVN | Scott | 10 hr |
| Mar 28, 6:03 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 42 min |
| Mar 28, 6:13 PM CDT | Tornado Warning | DVN | Benton, Buchanan | 47 min |
| Mar 28, 6:53 PM CDT | Tornado Warning | DVN | Buchanan, Delaware | 28 min |
| Mar 27, 11:32 PM CDT | Special Weather Statement | DVN | Rock Island, Whiteside | 58 min |
| Mar 28, 4:49 AM CDT | Special Weather Statement | DVN | Mercer | 26 min |
| Mar 28, 5:15 AM CDT | Special Weather Statement | DVN | Rock Island | 30 min |
| Mar 28, 10:39 AM CDT | River Flood Watch | DVN | Whiteside | 24 hr |
| Mar 28, 3:42 PM CDT | Special Weather Statement | DVN | Rock Island | 33 min |
| Mar 28, 4:15 PM CDT | Special Weather Statement | DVN | Carroll, Stephenson | 30 min |
| Mar 28, 4:48 PM CDT | Tornado Warning | DVN | Warren | 42 min |
| Mar 28, 5:29 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 31 min |
| Mar 28, 5:52 PM CDT | Tornado Warning | DVN | Bureau, Henry | 38 min |
| Mar 28, 6:33 PM CDT | Tornado Warning | DVN | Henderson, Warren | 42 min |
Nearby
Special Weather Statements in Illinois, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.